Hello, thank you for your web site. I am very concerned respecting doses missed. I was diagnosed 2000/11/13, started on Sustiva and combivir 2000/12/01. I take 3 pills susitiva and one pill combivir in the morning and 1 pill combivir in the PM. In the last the last 9 months I have missed my evening dose of combivir on two occassions, the first time about 2001/04/01 and the most recent, last night, 2001/08/27. Also, by accident, I double dosed one night on the combivir, this having happened about one month ago. I have never missed my doses of sustiva. I do really try to be faithful to my dosing schedule but errors have happened. Please give me your opinion on what effect the two missed doses of combivir and the one doubling of the combivir dose may have on resistance. I am very worried about this. Thank you,
Positive in Canada.
First I would like to commend you - if you have only missed two doses of combivir in 9 months, then you are doing extremely well in the compliance area. Really - when we talk about missing doses, we stress the importance of compliance/adherence (faithfully taking each and every dose of all meds prescribed) because it is true that missing doses can allow the levels of drug in the blood to drop low enough that viral replication can occur, and then drug resistance follows. However, we also know that the people taking these drugs are human - we know that everyone will miss the occasional dose - what is important is that this be a rare exception and not a regular occurance. Your missed doses are clearly in the pattern of a rare exception and are not likely to have any effect on your risk of developing drug resitance.
The effect of a doubled combivir dose will have no effect on drug resistance (resistance occurs when drug levels are low not high), but rather might be associated with more toxicity for a transient period after the doubled dose (ie a headache or nausea perhaps). If you experienced any of these symptoms, this may be why, but the long term risk is minimal. Sounds to me like you are doing quite well!